MAUDE Adverse Event Report: ETHICON ENDO-SURGERY, LLC. ECHELON FLEX 60 COMPACT; STAPLE, IMPLANTABLE

ETHICON ENDO-SURGERY, LLC. ECHELON FLEX 60 COMPACT; STAPLE, IMPLANTABLE
Catalog Number SC60A
Medical Device Problem Codes Failure to Form Staple (2579); Failure to Cut (2587); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Hemorrhage/Blood Loss/Bleeding (1888)
Date of Event 01/01/2023
Type of Reportable Event Death
Additional Manufacturer Narrative
(b)(4).Date sent: 1/5/2023.B3: exact event date unk, entered 1/1/2023 as only the year was provided.D4: batch # unk.Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.A manufacturing record evaluation was performed for the finished sc60a, with lot/batch number a9d46h, and no non-conformances were identified.Additional information was requested and the following was obtained: did the device cut? yes it cut, and made a complete but irregular cut line if so, did the device make a complete cut line? yes.Did the device staple? the device did not staple properly.In a tissue that was not thicker if so, did the device deploy the full staple line? yes it deploy them, but i don't close them properly.If staples did deploy, were the staples the appropriate b-form shape? no.If the device did not cut or staple, what were the associated patient consequences? the final consequence is that 24 hours after the patient's surgery, the staples became loose and there was uncontrollable bleeding, which is why the patient had to be taken to a thoracotomy and pulmonary raphia.Please provide a time line of events that led up to the patient's death.The surgeon states that the chronology was what he already stated, what happened in the procedure, and the reintervention.Is there an autopsy report available? no.Is the surgeon interested in speaking with ethicon medical and engineering staff? more than interested in talking, it is to know exactly what happened.Procedure: lobectomy institution: high technology medical institute (imat) patient status: the patient in which the reported devices were used passed away.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Event or Problem Description
In the procedure, the stapler does not cut the tissue and likewise the reloading does not staple.Was surgery delayed due to the reported event? : unknown, was procedure successfully completed? : unknown, were fragments generated? : unknown, if yes, were they removed easily without additional intervention? : unknown, patient status/ outcome / consequences : no, was other medical intervention (e.G.X-rays, additional procedures, prescriptions, otc, revision) required : unknown, is the patient part of a clinical study : unknown, (b)(4).Device property of : none, device in possession of : none, (b)(4).Device property of : none, device in possession of : none.By checking this box i certify that all information that are known/available has been disclosed.If any new information will be made available, the additional information will be submitted through cst.True.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 4/10/2024.D4: batch # 435c45.Investigation summary: the product was returned to ethicon endo surgery for evaluation.Visual inspection and functional testing were conducted on the returned device.Visual analysis of the returned sample determined that the sc60a device was returned with the anvil bent upwards and with two gst60d (b and c) reloads present.The reload (b) was received fully fired with flash in some drivers and a slight damage on the cartridge deck.The reload (c) was received fully fired as well, and with slight flash in some drivers.Furthermore, the anvil knife slot was noted to be damaged.No functional test was performed due to the condition.In addition, two tyveks were returned along with the reloads.It is possible that the combination of tissue and/or buttressing material compressed between the device jaws may have been beyond the indicated thickness of tissue that cannot compress to the indicated range for the selected cartridge.This may have caused excessive force to be applied to the underside of the solid steel anvil leading to this damage.It should be noted that a 100% inspection takes place during manufacturing to ensure the device meets the required specifications prior to shipments, in addition, a sample of the batch is inspected finished good quality assurance.Please reference the instruction for use for more information.Device history review a manufacturing record evaluation was performed for the finished device batch number 435c45, and no non-conformances related to the reported complaint condition were identified.

Brand Name
ECHELON FLEX 60 COMPACT
Common Device Name
STAPLE, IMPLANTABLE
Manufacturer (Section D)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
Manufacturer (Section G)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
Manufacturer Contact
kate karberg
475 calle c
guaynabo 
PR  
3035526892
MDR Report Key18452910
Report Number3005075853-2024-00089
Device Sequence Number7034003
Product Code GDW
UDI-Device Identifier30705036002714
UDI-Public10705036002710
Combination Product (Y/N)N
Initial Reporter CountryCO
PMA/510(K) Number
K081146
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/10/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/30/2026
Device Catalogue NumberSC60A
Device Lot NumberA9D46H
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 12/07/2023
Supplement Date Received by Manufacturer03/21/2024
Initial Report FDA Received Date01/05/2024
Supplement Report FDA Received Date04/10/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/29/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
Yes
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
GST60D (X2)
Outcome Attributed to Adverse Event Death;
Patient SexUnknown